Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Cardiology | Nursing | Oncology | Pharmacy | Journal

Back to Journal Articles

Trastuzumab Ups Cardiac Risk for Older Women With Breast Cancer

Last Updated: November 15, 2012.

 

Treatment increases rates of heart failure, cardiomyopathy in early-stage breast cancer

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
For older women with early-stage breast cancer, treatment with trastuzumab correlates with increased rates of heart failure and cardiomyopathy, according to a study published online Nov. 14 in the Journal of the American College of Cardiology.

THURSDAY, Nov. 15 (HealthDay News) -- For older women with early-stage breast cancer, treatment with trastuzumab correlates with increased rates of heart failure and cardiomyopathy, according to a study published online Nov. 14 in the Journal of the American College of Cardiology.

Jersey Chen, M.D., M.P.H., from Yale University in New Haven, Conn., and colleagues used Surveillance, Epidemiology, and End Results (SEER)-Medicare data (2000 through 2007) to identify 45,537 women aged 67 to 94 years with early-stage breast cancer. The three-year incidence of heart failure or cardiomyopathy was assessed for groups treated with trastuzumab (with or without non-anthracycline chemotherapy); anthracycline plus trastuzumab; anthracycline (without trastuzumab and with or without non-anthracycline chemotherapy); other non-anthracycline chemotherapy; or no adjuvant chemotherapy or trastuzumab therapy. Cardiac events were identified through Medicare claims.

The researchers found that adjusted three-year incidence rates were significantly higher for patients receiving trastuzumab (32.1 per 100 patients) and anthracycline plus trastuzumab (41.9 per 100 patients) than for those receiving no adjuvant therapy (18.1 per 100 patients). There were an additional 12.1, 17.9, and 21.7 heart failure or cardiomyopathy events per 100 patients over one, two, and three years of follow-up, respectively, after addition of trastuzumab to anthracycline therapy.

"In a cohort of older female Medicare beneficiaries with breast cancer, use of trastuzumab increased by more than eight-fold from 2000 through 2007 among patients receiving any form of adjuvant therapy," the authors write. "The absolute incremental risk of adding trastuzumab to anthracycline for older SEER-Medicare patients was substantially higher than that reported from clinical trials enrolling younger, healthier women."

Several authors disclosed financial ties to the pharmaceutical industry.

Full Text (subscription or payment may be required)

Copyright © 2012 HealthDay. All rights reserved.


Previous: CDC: U.S. Adults Consume About 100 Calories/Day From Alcohol Next: Study Provides Justification for L-DOPA in Angelman Syndrome

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.